INFORMATION LINE 1300 85 85 84
August 8, 2018
In July 2018, Australian health authorities were notified of three men in Melbourne and a woman in Sydney who were admitted to hospital with lead poisoning as a result of ingesting or inhaling opium that was ‘heavily contaminated’ with lead. The opium was purchased locally but was thought to have originated overseas.1
Lead poisoning resulting from opium ingestion is not uncommon. It is something that has been seen in London and studied quite extensively in recent years in Iran, where levels of opium use are much higher than in Australia; Iran had self-reported use of opium at just over 8% in 2009.2,3 The extent of opium use in Iran prompted a World Health Organization report. This identified that since February 2016, reported cases of lead poisoning due to opium use have vastly increased.4
The source of lead poisoning is still unclear, though it is thought to be a by-product of processing, or more likely something that is added to increase overall weight of the product at point-of-sale.5,6
Lead exposure can affect people differently, and symptoms depend on how a person is exposed to the lead, how much they have been exposed to and for how long.
Acute lead poisoning is very serious and is usually caused by a recent exposure to a high amount of lead. The symptoms may include:
Many of the above are also common symptoms associated with opiate alkaloids, the key chemicals present in opium, further complicating diagnosis.7, 8
While the consumption of all forms of raw opium have been demonstrated to cause lead poisoning, inhalation has been shown to further increase levels of lead present in blood. Heating lead produces lead vapor and absorption of lead is increased via the lungs when the vapor is inhaled. This is particularly significant, as smoking is the most common form of opium ingestion in Iran. Research confirms that 95.2% of those surveyed in 2009 chose to smoke opium rather than ingest it in other forms.9
The absorption of lead can have adverse impacts on multiple systems and organs within the body.10
Significantly elevated blood lead levels can cause long-term organ damage or be fatal.
When diagnosed and treated early, many of the toxic effects of lead poisoning are reversible.11, 12 Researchers in Iran have recommended that all illicit drug users, and especially those who have consumed opium and who present with a combination of non-specific gastrointestinal, nervous system or respiratory system symptoms, should promptly be investigated for lead poisoning.
People who use opium should see a doctor and request a blood lead test.
Opium use in Australia is rare and is not recorded or measured in alcohol and other drug-specific data reports such as the National Drug Strategy Household Survey.13 Therefore, informing the user population about the risk of lead poisoning may prove difficult.
There is a need for expanded tracking and data collection on opium use in Australia, so that user population demographics can be identified, and appropriate awareness, prevention and harm minimisation measures can be established.